Pronounced: AIR-uh-THEE-ma no-DOSE-umEn Español (Spanish Version)
Erythema nodosum is the name given to extremely tender lumps on the legs and sometimes the arms. They are caused by inflammation of the fat beneath the skin. The bumps look like bruises. They change color in the same way, from pink to blue to brown.
Copyright © Nucleus Medical Media, Inc.
Erythema nodosum is thought to be a type of allergic reaction. It may be caused by:
- Inflammatory conditions
- Sulfa drugs and some other antibiotics
- Birth control pills
- Leukotriene modifiers
- Proton pump inhibitors
Sometimes the cause of erythema nodosum is not known.
Last reviewedAugust 2014by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.